Washington, 2011

Heavy Snow in Washington, February 15 to 16, 2011

February 15 to 16, 2011 · NWS OTX · 1 event in 1 county or zone

A cold front sagged southeastward across the region and stalled over southeast Washington. Temperatures quickly dropped to around freezing Tuesday morning as colder air moved in behind the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front sagged southeastward across the region and stalled over southeast Washington. Temperatures quickly dropped to around freezing Tuesday morning as colder air moved in behind the front. Heavy snowfall was observed for a 24 hour period between Tuesday morning and Wednesday morning. A weather spotter near Anatone reported a storm total snowfall accumulation of nine inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 14, 9:39 PM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 14, 9:39 PM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
939 PM PST MON FEB 14 2011

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH MUCH OF THE INLAND NORTHWEST
TONIGHT...AND THEN STALL OVER SOUTHEAST WASHINGTON AND THE
SOUTHERN IDAHO PANHANDLE WITH THE THREAT OF VALLEY RAIN AND
MOUNTAIN SNOW THROUGH MID WEEK. THE REST OF THE REGION CAN EXPECT
COOLER AND SHOWERY WEATHER AS A DEEP UPPER LEVEL TROUGH MOVES INTO
THE PACIFIC NORTHWEST. SNOW SHOWERS WILL BE POSSIBLE IN MOST
VALLEY LOCATIONS BY THE END OF THE WEEK.

&&

.DISCUSSION...
MAIN PURPOSE OF EVENING UPDATE WAS TO INCREASE POPS OVER THE
COLUMBIA BASIN AS RADAR RETURNS START TO FILL IN ACROSS THE AREA.
WINDS WERE ALSO TWEAKED A BIT IN ANTICIPATION OF THE COLD
FRONT...CURRENTLY COMING ASHORE. THE FIRST PRE FRONTAL BAND WAS
PRETTY MUCH SACRIFICED TO MOISTEN UP THE AIR MASS. VERY LITTLE
PRECIP WAS RECORDED AS IT MOVED THROUGH THE FORECAST AREA EARLY
THIS EVENING...MAINLY TRACE AMOUNTS REPORTED ALONG WITH GUSTY
SOUTHWEST WINDS. THE SECOND AREA OF SHOWERS CROSSING THE COLUMBIA
BASIN ATTM IS HAVING BETTER SUCCESS AT DROPPING MEASURABLE
PRECIP. ANTICIPATE ANOTHER ROUND OF GUSTY WINDS AS THE COLD FRONT
ARRIVES BETWEEN 06-09Z. /KELCH

&&

.AVIATION...
06Z TAFS...RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS EASTERN
WASHINGTON AND NORTH IDAHO TONIGHT AHEAD OF A COLD FRONT. THIS
FRONT WILL STALL OVER THE KPUW AND KLWS AREA GIVING WAY TO STEADY
LIGHT RAIN THROUGH THE PERIOD. VFR CEILINGS OF 5-7KFT AGL WILL
LOWER TO MVFR IN -SHRA DURING THE NIGHT...ESPECIALLY ACROSS
SOUTHEAST WASHINGTON AND SOUTHERN IDAHO. EXPECT GUSTY W/SW WINDS
AS THE COLD FRONT MOVES THROUGH THE AREA BETWEEN 07-10Z ACROSS THE
BASIN AND INTO THE KGEG/KCOE AREA. PRECIPITATION WILL DECREASE
ACROSS THE NORTH LATE TONIGHT AND TUESDAY MORNING...BUT
INSTABILITY SNOW SHOWERS WILL DEVELOP AFTER 18Z TUESDAY WITH MVFR
CIGS AND LCL MVFR VSBYS DUE TO -SHSN. LOCAL MVFR/IFR CIGS IN
STRATUS WILL BE POSSIBLE IN THE KGEG/KSFF/KCOE AREA TUESDAY
NIGHT. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  41  30  38  26  36 /  70  70  30  30  40  50
COEUR D'ALENE  33  40  29  37  27  37 /  90  90  50  40  50  50
PULLMAN        37  43  32  39  28  36 /  80  80  60  50  40  50
LEWISTON       42  49  35  44  32  41 /  80  80  70  50  40  20
COLVILLE       32  42  28  39  24  35 /  70  70  50  40  40  60
SANDPOINT      33  40  30  38  27  35 / 100  90  70  50  50  70
KELLOGG        33  39  28  35  26  33 / 100 100  70  70  60  70
MOSES LAKE     34  44  30  42  26  41 /  50  50  20  20  20  20
WENATCHEE      33  42  30  41  27  40 /  40  60  20  20  20  20
OMAK           30  41  27  39  22  36 /  60  50  40  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Feb 14, 11:30 AM PST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PST MON FEB 14 2011

IDZ001>003-026-WAZ032>038-041-043-044-151930-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ004-027-WAZ031-151930-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLIDE OVER THE REGION LATE TONIGHT AND BRING
LIGHT TO MODERATE HIGH ELEVATION SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE HIGH ELEVATION SNOW WILL CONTINUE THROUGH
TUESDAY AND INTO TUESDAY NIGHT AS THE FRONT STALLS. COOLER
TEMPERATURES WILL LOWER SNOW LEVELS...LEADING TO A GOOD CHANCE OF
SNOW PERSISTING THROUGH MID WEEK.

WAZ042-151930-
EAST SLOPES NORTHERN CASCADES-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL BE FOUND NEAR THE CREST THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR HAZARDOUS WEATHER IS LOW AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
February 15, 1:00 AM PST to February 16, 6:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279607.